Minnesota, 2012

Hail and Damaging Wind in Minnesota, September 4, 2012

September 4, 2012 · NWS DLH · 7 events in 1 county or zone

Thunderstorms fired along a cold front in northern Minnesota and moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms fired along a cold front in northern Minnesota and moved east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 4, 12:05 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 4, 12:05 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
105 PM CDT TUE SEP 4 2012

.AVIATION...18Z TAF ISSUANCE...

SCATTERED CONVECTION IS EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
THE NORTHLAND WITH A FEW STORMS STRONG TO POSSIBLY SEVERE.
ALREADY SEEING SOME CONVECTION IN KOOCHICHING COUNTY EARLY THIS
AFTERNOON. ADDED TEMPO GRPS TO INL HIB DLH AND HYR THIS AFTERNOON
FOR -TSRA...WITH ANOTHER ROUND OF STORMS POSSIBLE LATE
TONIGHT/EARLY WED MORNING. COULD SEE SOME PATCHY FOG AROUND DLH
TONIGHT AS WELL AS LLWS BEFORE THE COLD FRONT AND SHOWERS/STORMS
MOVE THROUGH. WINDS WILL INCREASE FROM THE W/NW WED MORNING BEHIND
THE FRONT WITH GUSTS 15 TO 20 KT POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 917 AM CDT TUE SEP 4 2012/

UPDATE...MADE SOME MINOR ADJUSTMENTS TO POPS FOR TODAY AND
TONIGHT BASED ON THE 00Z ECMWF AND LATEST NAM...WHICH SHIFT THE
BEST CHANCE FOR THUNDERSTORMS ACROSS THE SRN HALF OF OUR CWA
TONIGHT AS THE FRONT MOVES THROUGH. OTHERWISE FORECAST LOOKS ON
TRACK.

PREV DISCUSSION... /ISSUED 309 AM CDT TUE SEP 4 2012/

SHORT TERM...THIS MORNING THROUGH WEDNESDAY...
WEAK AND DISORGANIZED SURFACE LOW PRESSURE WILL DRIFT THROUGH OUR
AREA TODAY...WITH ILL DEFINED SYSTEMS AFTERWARD. THE UNSEASONABLY
HOT AND HUMID COLUMN POSES A RISK OF SOME RATHER INTENSE THUNDER
STORMS THROUGH LATE TONIGHT. A WEAK TROUGH WILL BEGIN AN AIR MASS
CHANGE EARLY WEDNESDAY...WITH COOLING AND COLD-ADVECTION LIGHT
SHOWERS NOT REACHING OUR AREA UNTIL LATE WEDNESDAY AFTERNOON.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THROUGH THE COURSE OF THE REST OF THE WEEK...A LARGE MID/UPPER LEVEL
LOW WILL GRADUALLY SHIFT FROM EAST CENTRAL MANITOBA TO QUEBEC. THIS
WILL RESULT IN SEVERAL DAYS OF SUSTAINED NORTHWESTERLY OR NORTHERLY
FLOW OVER THE NORTHLAND. TEMPERATURES WILL BE SIGNIFICANTLY COOLER
WHEN COMPARED TO THE RECENT WARM WEATHER. HIGHS SHOULD BE IN THE 60S
TO LOW 70S. THERE MAY BE SOME VERY LIGHT SHOWERS...PARTICULARLY
THURSDAY ACROSS NORTHERN MINNESOTA DUE TO THE LOW CONVECTIVE
TEMPERATURES. HOWEVER...MOST OF THE EXTENDED FORECAST IS
DRY...PARTICULARLY SINCE THE MODELS ARE IN GOOD AGREEMENT THAT HIGH
PRESSURE WILL MOVE INTO THE REGION LATE THIS WEEK AND PROVIDE DRY
WEATHER INTO EARLY NEXT WEEK. TEMPERATURES MAY BEGIN TO REBOUND NEXT
MONDAY WHEN SOUTHERLY FLOW RETURNS TO THE UPPER MIDWEST IN THE WAKE
OF THE PASSING HIGH PRESSURE.

&&

.POINT TEMPS/POPS...
DLH  57  72  50  68 /  50  40  10  10
INL  51  70  44  64 /  40  30  20  20
BRD  56  74  48  71 /  50  40   0  10
HYR  56  75  44  72 /  60  60  10  10
ASX  56  76  49  70 /  50  60  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...BERDES
AVIATION...TENTINGER
Hazardous weather outlook, Sep 4, 7:24 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
824 AM CDT TUE SEP 4 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
824 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE NORTHLAND TODAY AND
TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING
LARGE HAIL AND DESTRUCTIVE WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

REMAINING THUNDERSTORMS...MOSTLY OVER THE MINNESOTA ARROWHEAD AND
NORTHWEST WISCONSIN...ARE NOT EXPECTED TO BE SEVERE EARLY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-051030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
824 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR TODAY AND
TONIGHT. THERE IS A POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

REMAINING THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE ACROSS
WESTERN LAKE SUPERIOR EARLY WEDNESDAY.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Sep 4, 1:23 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
223 PM CDT TUE SEP 4 2012

MNZ010-011-041945-
KOOCHICHING-NORTH ST. LOUIS-
223 PM CDT TUE SEP 4 2012

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR CRAIGVILLE...MOVING EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
    SOUTHERN KOOCHICHING COUNTY
    NETT LAKE INDIAN RESERVATION
    NETT LAKE

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4828 9305 4791 9301 4790 9363 4802 9370

STEWART
Special weather statement, Sep 4, 1:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
239 PM CDT TUE SEP 4 2012

MNZ019-042015-
CENTRAL ST. LOUIS-
239 PM CDT TUE SEP 4 2012

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOYT LAKES...MOVING EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
  MESABA...             SKIBO...              RIDGE...
  SEVEN BEAVER LAKE...  BABBITT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4775 9186 4743 9179 4742 9226 4759 9233

STEWART
STEWART

The radar

The Duluth radar (KDLH), 142 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Louis

When
September 4, 2:20 PM CST
Where
St. Louis County, 3.31 mi ENE of Orr
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.060, -92.760

Hail, St. Louis

When
September 4, 3:13 PM CST
Where
St. Louis County, 4.25 mi WNW of Tower Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.850, -92.380

Thunderstorm Wind, St. Louis

When
September 4, 3:15 PM CST
Where
St. Louis County, 0.46 mi E of Cook
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
47.850, -92.690

Power was out to 2500 customers from Cook to Ely as thunderstorms with high winds toppled trees and branches onto power lines.

Hail, St. Louis

When
September 4, 3:19 PM CST
Where
St. Louis County, 0.83 mi SE of Tower Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.810, -92.290

Pea to dime size hail fell.

Hail, St. Louis

When
September 4, 3:21 PM CST
Where
St. Louis County, 3.47 mi NE of Cook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.880, -92.640

Hail, St. Louis

When
September 4, 3:21 PM CST
Where
St. Louis County, 4.26 mi SW of Vermillion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.930, -92.570

Hail, St. Louis

When
September 4, 3:55 PM CST
Where
St. Louis County, 1.16 mi NE of Ely
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.910, -91.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414684, 414685, 414690, 414686, 414687, 414688, 414689.